Wisconsin, 2008

Hail and Damaging Wind in Wisconsin, July 25, 2008

July 25, 2008 · NWS DLH · 3 events in 2 counties and zones

A cold front pushed through the region, resulting in isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front pushed through the region, resulting in isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 8:34 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 25, 8:34 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
934 AM CDT FRI JUL 25 2008

.UPDATE...
INCREASED POPS IN NW WIS ZONES BASED ON CURRENT RADAR IMAGERY
SHOWING DEVELOPMENT ALONG SFC BOUNDARY. THIS REGION WILL BE THE
FOCUS FOR CONVECTION THROUGH THE DAY WITH STRONGER REDEVELOPMENT
EXPECTED THIS AFTERNOON...GENERALLY BTWN 20 AND 02Z. ALSO
ADJUSTED SKY COVER TO REFLECT CURRENT TRENDS.

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT FRI JUL 25 2008/

DISCUSSION...
MOIST GROUND AND A DECOUPLED BDRY LAYER EARLY
THIS MORNING HAVE GENERATED AREAS OF FOG...LOCALLY DENSE. CWA
REMAINS UNDER RELATIVE MID LVL RIDGING BETWEEN GINORMOUS UPPER
TROF OVER NORTHEAST AND APPROACHING MANITOBA TROF. HIGH MSTR
CONTENT IN AREA AS PWS REMAIN AOA 1.25 INCHES. AN AREA OF
INCREASING CONVECTION IS DEVELOPING ACROSS NE SD INTO WCTRL MN.
THIS APPEARS TO BE ASSOCIATED WITH RRQ OF UPPER JET AND LL
CONVERGENCE IN VICINITY OF SFC BDRY. LATEST SPC RUC MESOANALYSIS
SHOWS DEEP LAYER MSTR CONVERGENCE OCCURRING IN THIS VICINITY. WV
IMAGERY SHOWS MID LVL DRY SLOT ASSISTING IN PROMOTING CONVECTIVE
INSTABILITY IN THE COLUMN AS WELL.

TODAY/TONIGHT...SFC COLD FRONT WILL MAKE A CHARGE THROUGH CWA
TODAY AS UPPER TROF MOVES EAST. A PLUME OF STEEPENING MID LVL
LAPSE RATES WILL PUSH ACROSS THE REGION AS MID LVL TROF MOVES
EAST. VERY LITTLE SFC/85H CONVERGENCE AS UNIDIRECTIONAL FLOW
ESTABLISHES EARLY IN THE DAY ACROSS MOST OF THE WRN/CTRL CWA.
EXPECT GOOD MECHANICAL MIXING DURING DAY SO BRISK NW WINDS
LIKELY. BEST LL SHEAR APPEARS DIRECTED INTO NW WISCONSIN THROUGH
EARLY AFTERNOON. LATEST SREF SHOWS MAIN AXIS OF SBCAPE WILL BE
EAST OF TWIN PORTS BY LATE MORNING ONCE MIXING OCCURS. OZ WRF/NMM
SIM REFLECTIVITY GENERATES CONVECTIVE AREA ACROSS SOUTH SHORE THIS
AFTERNOON AND PUSHES ACTIVITY OUT OF CWA BY EARLY EVENING. 0/6KM
BULK SHEAR OF 35/45KT...GENERATED BY UPPER JET PASSAGE... AND
SBCAPES OF 2000/25000 J/KG FCST OVER WISCONSIN ZONES THIS
AFTERNOON WARRANT MENTION OF SEVERE STORMS WITH HAIL/WIND
POTENTIAL...MAINLY OVER ERN WI ZONES AS PER SPC. RAPID
CLEARING/DRYING OVERNIGHT AS DEEPENING NWRLY FLOW USHERS IN STABLE
AIR.

SATURDAY...PLEASANT PATTERN AS SFC HIGH MOVES INTO CWA UNDER
SUBSIDENCE ALOFT. ABUNDANT MORNING SUNSHINE WILL GIVE WAY TO A FEW
AFTERNOON CLOUDS OTHERWISE...NEAR NORMAL TEMPS EXPECTED.

EXTENDED...DRY WEATHER THROUGH MONDAY BEFORE NEXT CHANCE OF PRECIP
ARRIVES TUESDAY. MDLS DIVERGE ON INTENSITY OF MAIN FEATURES SO
CONFIDENCE LOW AT THIS POINT.

AVIATION...
AREAS OF LIFR/IFR CONDITIONS WITH FOG WILL CONTINUE
THROUGH THE EARLY MORNING...ABOUT 15Z...WHEN THE FOG WILL DISSIPATE
AND VFR CONDITIONS WILL PREVAIL. SCATTERED THUNDERSTORMS ARE
EXPECTED THROUGHOUT THE DAY AS A FRONTAL BOUNDARY INTERACTS WITH AN
UPPER LEVEL JET. MVFR CIGS AND POSSIBLY VSBYS WILL ACCOMPANY THE
STRONGER OF THE STORMS. AS HIGH PRESSURE BUILDS IN THIS
EVENING...VFR CONDITIONS WILL BECOME WIDESPREAD.

&&

POINT TEMPS/POPS...
DLH  80  57  80  54 /  30  10  10  10
INL  78  49  77  51 /  30  10  10  10
BRD  82  54  80  55 /  20  10  10  10
HYR  81  54  79  50 /  50  10  10  10
ASX  81  54  78  55 /  40  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/EOM
Hazardous weather outlook, Jul 25, 3:12 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
412 AM CDT FRI JUL 25 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
412 AM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVER THUNDERSTORMS OVER NORTHWEST
WISCONSIN THIS AFTERNOON. THE AREA MOST LIKELY TO BE AFFECTED IS
SOUTH AND EAST OF A LINE FROM IRONWOOD TO CLAM LAKE TO EDGEWATER.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...POSSIBLY
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE NORTHLAND LATE
MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING
OVER NORTHWEST WISCONSIN.

LSZ121-140>148-261030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
412 AM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW STORMS MAY BE
STRONG OR SEVERE...MAINLY OVER THE SOUTH SHORE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP LATE MONDAY OR TUESDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 51 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 25, 10:50 AM CST
Where
Douglas County, 10 mi N of Brule
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.695, -91.570

Trees and power lines were blown down.

Hail, Burnett

When
July 25, 12:46 PM CST
Where
Burnett County, Webb Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.020, -92.130

Hail, Burnett

When
July 25, 1:01 PM CST
Where
Burnett County, 4 mi S of Grantsburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.722, -92.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128575, 128573, 128574.